Kansas, 2017

Tornadoes and Flash Flooding in Kansas, May 16, 2017

May 16, 2017 · NWS DDC · 46 events in 14 counties and zones

A strong shortwave trough over the southwestern states moved east northeastward toward the central and southern Plains as another low pressure system dropped into the Pacific Northwest. A dryline set up and high dewpoints were in the area by mid-afternoon, resulting in even stronger CAPE.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
46

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

A strong shortwave trough over the southwestern states moved east northeastward toward the central and southern Plains as another low pressure system dropped into the Pacific Northwest. A dryline set up and high dewpoints were in the area by mid-afternoon, resulting in even stronger CAPE. This created severe hail and wind across the counties mentioned above, as well as tornadoes in Clark, Ford, and Pawnee counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at May 15, 11:15 PM CST, 1 hour 15 minutes earlier.

Area forecast discussion, May 15, 11:15 PM CST, 1 hour 15 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
1215 AM CDT Tue May 16 2017

...Updated aviation discussion...

.SHORT TERM...(This evening through Tuesday)
Issued at 333 PM CDT Mon May 15 2017

Short term concern is convection along the dryline late this afternoon
and into the evening. Have the pops starting out west and then propagating
eastward with a slow decay. The storms should not make it that far
east, as this activity will be diurnally driven and also due to the
fact that mid level winds are fairly weak. Observations early this
afternoon show large temperature/dewpoint depressions. Think the main
hazard is 60-75 mph outflows. Large hail up to 2" could also be possible
early in the convective regime. This is only true if supercells develop.
Both shear magnitude and the shear vector relative to the dryline are
marginal for supercells. The main area that could see severe weather
is west of Highway 23.

.LONG TERM...(Tuesday night through Monday)
Issued at 333 PM CDT Mon May 15 2017

A more significant chance of severe weather exists tomorrow afternoon
and evening. Bulk shear will increase to around 50 kt, which supports
supercells. Speaking of storm type, it is not exactly clear how this
will evolve at this point. The ARW and NAM suggests upscale growth.
The HRRRX and NMMB show more discrete activity. The 12Z EC has some
sig tor south of Dodge City and Highway 50. Bulk shear vectors and
sfc boundaries are more orthogonal in this model, which could favor
longevity in supercellular archetypes. Another fly in the ointment
is mid level winds. Some of the forecast skew-t/log-p's show backing
of winds around 500-hPa. This could favor supercellular HPs. This would
cut down on hail size potential via beneficial competition. Tornado
threat also could be reduced if this activity is less discrete and
forms into more or less lines. Not going to throw the baby out with
the bathwater as some of the models do show supercells with UH tracks.
Think the main threat tomorrow could be a few tornadoes, particularly
across the southern and eastern zones, 2-3" hail, damaging outflows,
and heavy rain. Again, this assumes more discrete action. Otherwise,
the threats will be lower if storms interact with one another. The
best chance of severe weather will generally be from Liberal to Dodge
City to Hays and points to the SE and E.

Beyond this, there might be another chance of svr on Thursday. Question
this time is if the warm sector can make it this far north.The best
shear/instability parameters are across the southeastern zones, per
the 12Z EC. North of the the warm front, heavy rain is a concern with
deep isentropic lift forecast from the EC model. A few inches of rain
is possible depending on the location of the best WAA and isentropic
lift.

Drier air and high pressure will work in towards the weekend with calm
conditions prevailing.There is only a slight chance of storms.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1214 AM CDT Tue May 16 2017

Thunderstorms in the vicinity of Dodge City will continue to
diminish as they move east through the early morning hours.
Surface winds in the wake of the storms especially at Dodge City
and Liberal will be variable before becoming southerly again
overnight. LLWS will impact the terminals early this morning as a
low level jet develops over the area. Thunderstorms are expected
to develop along a dryline in the vicinity of Garden City and
Liberal by 20z with storms gradually spreading east and northeast
through the evening hours. Severe weather could impact the
terminals while storms are in the vicinity.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  63  84  54  81 /  40  50  40   0
GCK  60  85  53  81 /  40  20  20  10
EHA  56  85  52  80 /  20  20  10   0
LBL  59  88  53  82 /  40  40  20   0
HYS  64  86  57  80 /  30  40  40  10
P28  66  83  59  84 /  20  40  60   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Sugden
LONG TERM...Sugden
AVIATION...Gerard
Hazardous weather outlook, May 15, 3:49 AM CST, 20 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
449 AM CDT Mon May 15 2017

KSZ030-031-043>046-061>066-074>081-084>090-161000-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
449 AM CDT Mon May 15 2017 /349 AM MDT Mon May 15 2017/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

Thunderstorms are expected to develop across far western Kansas
by mid to late afternoon and then move east. Hail as large
as golf balls and wind gusts in excess of 60 mph are expected.

Day 1 Hazards
-------------
* Hail: Elevated risk
* Thunderstorm wind damage: Elevated risk
* Lightning: Limited risk
* Non-thunderstorm wind: Limited risk

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Days 2-7 Discussion
-------------------

Severe thunderstorms are possible across central and western
Kansas Tuesday afternoon and evening. The main threats will
be hail as large as baseballs, wind gusts in excess of 70 mph and
tornadoes. The best chance of storms is along and east of a line
from Liberal to Dighton.

Days 2-7 Hazards
----------------
* Tuesday
  - Flooding: Limited risk
  - Lightning: Elevated risk
  - Severe thunderstorm: Elevated risk
  - Non thunderstorm wind: Limited risk

* Wednesday
  - Lightning: Limited risk
  - Non thunderstorm wind: Limited risk

* Thursday
  - Lightning: Elevated risk
  - Severe thunderstorm: Elevated risk

* Friday
  - Lightning: Limited risk

* Saturday
  - Lightning: Limited risk

* Sunday
  - Lightning: Limited risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed after 3 pm.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

In the hours before

Local storm report, May 15, 9:36 PM CST, 2 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1036 PM CDT MON MAY 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1035 PM     HAIL             HAYNE                   37.10N 100.80W
05/15/2017  E1.00 INCH       SEWARD             KS   TRAINED SPOTTER

&&

GT
Local storm report, May 15, 9:39 PM CST, 2 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1039 PM CDT MON MAY 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1008 PM     HAIL             4 SW LIBERAL            37.00N 100.99W
05/15/2017  E1.50 INCH       SEWARD             KS   PUBLIC

            VIA SOCIAL MEDIA.

&&

GT
Local storm report, May 15, 9:41 PM CST, 2 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1041 PM CDT MON MAY 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1014 PM     HAIL             LIBERAL                 37.05N 100.94W
05/15/2017  E1.00 INCH       SEWARD             KS   PUBLIC

            VIA SOCIAL MEDIA. NUMEROUS REPORTS OF
            QUARTER SIZED HAIL.

&&

GT
Special weather statement, May 15, 9:52 PM CST, 2 hours 38 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1052 PM CDT MON MAY 15 2017

KSZ063>065-077>080-087>089-160445-
Gray KS-Finney KS-Hodgeman KS-Meade KS-Pawnee KS-Clark KS-Kiowa KS-
Edwards KS-Comanche KS-Ford KS-
1052 PM CDT MON MAY 15 2017

...SIGNIFICANT WEATHER ADVISORY FOR FORD...KIOWA...SOUTH CENTRAL
FINNEY...HODGEMAN...EAST CENTRAL MEADE...COMANCHE...CENTRAL PAWNEE...
GRAY...EDWARDS...NORTHEASTERN HASKELL AND CLARK COUNTIES UNTIL 1145
PM CDT...

At 1051 PM CDT, Doppler radar was tracking numerous dying showers in
these areas.

Brief wind gusts of 50 to 55 mph will be possible with this showers.

Locations impacted include...
Dodge City, Larned, Cimarron, Kinsley, Montezuma, Jetmore, Ashland,
Coldwater, Greensburg, Protection, Spearville, Bucklin, Minneola,
Haviland, Lewis, Ingalls, Copeland, Mullinville, Burdett and Ford.

LAT...LON 3701 10009 3748 10010 3749 10065 3800 10067
      3800 10023 3826 10021 3825 9904 3701 9902
TIME...MOT...LOC 0351Z 241DEG 87KT 3812 9918

TATRO
Special weather statement, May 15, 10:03 PM CST, 2 hours 27 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1103 PM CDT MON MAY 15 2017

KSZ063-075-076-160445-
Finney KS-Grant KS-Haskell KS-
1103 PM CDT MON MAY 15 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN FINNEY...EAST
CENTRAL GRANT AND HASKELL COUNTIES UNTIL 1145 PM CDT...

At 1102 PM CDT, Doppler radar was tracking a strong thunderstorm 1
mile north of Sublette, moving northeast at 30 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Plymell, Tice and Garden City Regional Airport.

LAT...LON 3753 10118 3785 10104 3794 10068 3768 10066
      3750 10066 3743 10082
TIME...MOT...LOC 0402Z 217DEG 42KT 3746 10090

TATRO
Special weather statement, May 15, 10:53 PM CST, 1 hour 37 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1153 PM CDT MON MAY 15 2017

KSZ078-080-087-088-160600-
Meade KS-Clark KS-Kiowa KS-Ford KS-
1153 PM CDT MON MAY 15 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN FORD...WEST CENTRAL
KIOWA...NORTHEASTERN MEADE AND NORTHWESTERN CLARK COUNTIES UNTIL 100
AM CDT...

At 1153 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles east of Fowler, or 14 miles east of Meade, moving northeast at
35 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Dodge City, Bucklin, Minneola, Fowler, Ford, Fort Dodge, Bloom,
Kingsdown, Willroads Garden and Dodge City Regional Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3740 10025 3780 10003 3756 9944 3728 10004
TIME...MOT...LOC 0453Z 231DEG 30KT 3736 10008

TURNER

The radar

The Dodge City radar (KDDC), 118 km away, was scanning. The volume nearest the first event began at 06:29 UTC.

Open the radar archive at this moment

Event by event

35 hail, 4 funnel cloud, 3 thunderstorm wind, 2 flash flood, 2 tornado. Local standard time, as filed.

Thunderstorm Wind, Rush

When
May 16, 12:30 AM CST
Where
Rush County, 0.69 mi N of Otis
Measured
75 kt (86 mph) estimated gust
Reported by
Public
Coordinates
38.540, -99.050

Large tree limbs were blown down. The high wind was most likely due to a heat burst event from a dissipating thunderstorm.

Hail, Gray

When
May 16, 2:20 PM CST
Where
Gray County, 6.22 mi S of Cimarron
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
37.710, -100.350

Hail, Gray

When
May 16, 2:27 PM CST
Where
Gray County, 4.72 mi SE of Cimarron
Measured
1 in hail
Reported by
Public
Coordinates
37.760, -100.280

Hail, Gray

When
May 16, 2:27 PM CST
Where
Gray County, 3.35 mi ENE of Cimarron
Measured
2 in hail
Reported by
Public
Coordinates
37.810, -100.290

Hail, Haskell

When
May 16, 2:30 PM CST
Where
Haskell County, 0.69 mi N of Satanta
Measured
1.75 in hail
Reported by
Public
Coordinates
37.440, -100.980

Hail, Meade

When
May 16, 2:30 PM CST
Where
Meade County, 8.79 mi SSE of Meade State Park
Measured
2 in hail
Reported by
Public
Coordinates
37.060, -100.340

Hail, Haskell

When
May 16, 2:32 PM CST
Where
Haskell County, 1.65 mi E of Satanta Muni Arpt
Measured
2.5 in hail
Reported by
Public
Coordinates
37.450, -100.950

Hail, Meade

When
May 16, 2:48 PM CST
Where
Meade County, 14.13 mi SE of Meade
Measured
3 in hail
Reported by
Broadcast Media
Coordinates
37.120, -100.170

Hail, Ness

When
May 16, 2:54 PM CST
Where
Ness County, 4.28 mi SSE of Beeler
Measured
1 in hail
Reported by
Public
Coordinates
38.370, -100.180

Hail, Ness

When
May 16, 3:10 PM CST
Where
Ness County, 7.1 mi SSW of Utica
Measured
1.5 in hail
Reported by
Public
Coordinates
38.550, -100.200

Hail, Finney

When
May 16, 3:17 PM CST
Where
Finney County, 7.92 mi WNW of Plymell
Measured
2.75 in hail
Reported by
Emergency Manager
Coordinates
37.830, -101.010

Hail, Ellis

When
May 16, 3:22 PM CST
Where
Ellis County, 1.28 mi ESE of Catharine
Measured
1 in hail
Reported by
Public
Coordinates
38.920, -99.200

Hail, Finney

When
May 16, 3:28 PM CST
Where
Finney County, 0.88 mi NE of Holcomb
Measured
2.5 in hail
Reported by
Public
Coordinates
37.990, -100.970

Hail, Finney

When
May 16, 3:29 PM CST
Where
Finney County, 0.69 mi N of Holcomb
Measured
3 in hail
Reported by
Broadcast Media
Coordinates
37.990, -100.980

Hail, Finney

When
May 16, 3:29 PM CST
Where
Finney County, 0.88 mi NW of Holcomb
Measured
1.75 in hail
Reported by
Public
Coordinates
37.990, -100.990

Hail, Finney

When
May 16, 3:34 PM CST
Where
Finney County, 0.88 mi NE of Garden City
Measured
2 in hail
Reported by
Broadcast Media
Coordinates
37.980, -100.860

Hail, Finney

When
May 16, 3:34 PM CST
Where
Finney County, 0.88 mi NE of Garden City
Measured
2 in hail
Reported by
Broadcast Media
Coordinates
37.980, -100.860

Hail, Finney

When
May 16, 3:34 PM CST
Where
Finney County, 2.34 mi NNW of Garden City
Measured
2 in hail
Reported by
Public
Coordinates
38.000, -100.890

Hail, Finney

When
May 16, 3:45 PM CST
Where
Finney County, 6.42 mi SSE of Tennis
Measured
2.5 in hail
Reported by
Public
Coordinates
38.090, -100.860

Hail, Meade

When
May 16, 4:05 PM CST
Where
Meade County, 4.4 mi E of Meade State Park
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
37.170, -100.340

Flash Flood, Clark

When
May 16, 4:07 PM CST to 6:07 PM CST
Where
Clark County, 2.83 mi WNW of Minneola to 2.46 mi WNW of Minneola
Cause
Heavy Rain
Reported by
Storm Chaser
Coordinates
37.440, -100.020

Rain water was curb-to-curb.

Hail, Seward

When
May 16, 4:34 PM CST
Where
Seward County, 3.53 mi NE of Hayne
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
37.140, -100.760

Funnel Cloud, Clark

When
May 16, 4:37 PM CST to 4:38 PM CST
Where
Clark County, 6.18 mi SW of Minneola
Reported by
Storm Chaser
Coordinates
37.360, -100.040

There was a brief cone funnel.

Hail, Seward

When
May 16, 4:38 PM CST
Where
Seward County, 0.69 mi N of Kismet
Measured
1.5 in hail
Reported by
Public
Coordinates
37.210, -100.700

Hail, Finney

When
May 16, 4:45 PM CST
Where
Finney County, 4.08 mi SSE of Tennis
Measured
2.5 in hail
Reported by
Trained Spotter
Coordinates
38.120, -100.880

Hail, Clark

When
May 16, 4:49 PM CST
Where
Clark County, 7.25 mi SSW of Minneola
Measured
2.75 in hail
Reported by
Storm Chaser
Coordinates
37.330, -100.010

Tornado, Clark

When
May 16, 4:49 PM CST to 4:58 PM CST
Where
Clark County, 4.08 mi SSW of Minneola to 2.18 mi SE of Minneola
Rating
EF1
Path length
4.03 mi
Path width
50 yd
Reported by
NWS Storm Survey
Coordinates
37.376, -100.001

The tornado did damage to vehicles, power lines and a small outbuildings.

Hail, Clark

When
May 16, 4:50 PM CST
Where
Clark County, 5.95 mi SSW of Minneola
Measured
2.5 in hail
Reported by
Storm Chaser
Coordinates
37.350, -100.010

Hail, Clark

When
May 16, 4:52 PM CST
Where
Clark County, 3.53 mi SW of Minneola
Measured
3 in hail
Reported by
Trained Spotter
Coordinates
37.390, -100.010

Hail, Clark

When
May 16, 4:55 PM CST
Where
Clark County, 2.83 mi WNW of Minneola
Measured
2.75 in hail
Reported by
Social Media
Coordinates
37.440, -100.020

Hail, Ford

When
May 16, 5:06 PM CST
Where
Ford County, 2.3 mi WSW of Kingsdown
Measured
2.75 in hail
Reported by
Public
Coordinates
37.520, -99.790

Hail, Gray

When
May 16, 5:07 PM CST
Where
Gray County, 0.69 mi N of Copeland
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
37.540, -100.630

There were reports of broken windows from the hail.

Hail, Ford

When
May 16, 5:16 PM CST
Where
Ford County, 1.49 mi SSW of Wilroads
Measured
0.88 in hail
Reported by
Storm Chaser
Coordinates
37.660, -99.910

Hail, Ford

When
May 16, 5:16 PM CST
Where
Ford County, 1.49 mi SSW of Wilroads Gardens
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
37.700, -99.940

Flash Flood, Edwards

When
May 16, 5:23 PM CST to 9:23 PM CST
Where
Edwards County, 0.88 mi NW of Kinsley Muni Arpt to 1.53 mi ESE of Kinsley Muni Arpt
Cause
Heavy Rain
Reported by
Storm Chaser
Coordinates
37.930, -99.410

Water was across both highway 183 and highway 50.

Funnel Cloud, Ford

When
May 16, 5:27 PM CST to 5:29 PM CST
Where
Ford County, 1.76 mi NE of Kingsdown
Reported by
Storm Chaser
Coordinates
37.550, -99.730

A funnel cloud was halfway to the ground.

Funnel Cloud, Kiowa

When
May 16, 5:51 PM CST to 5:53 PM CST
Where
Kiowa County, 8.77 mi NNW of Joy
Reported by
Storm Chaser
Coordinates
37.710, -99.480

There was a wall cloud with a possible rain wrapped tornado but no confirmation.

Hail, Edwards

When
May 16, 6:15 PM CST
Where
Edwards County, 2.29 mi ENE of Kinsley Muni Arpt
Measured
1 in hail
Reported by
Public
Coordinates
37.930, -99.360

Hail, Edwards

When
May 16, 6:20 PM CST
Where
Edwards County, 0.88 mi NW of Kinsley Muni Arpt
Measured
1.75 in hail
Reported by
Public
Coordinates
37.930, -99.410

Funnel Cloud, Pawnee

When
May 16, 6:50 PM CST to 6:52 PM CST
Where
Pawnee County, 3.45 mi S of Larned
Reported by
Public
Coordinates
38.130, -99.100

Tornado, Pawnee

When
May 16, 6:59 PM CST to 7:14 PM CST
Where
Pawnee County, 3.3 mi NW of Ray to 6.31 mi N of Ray
Rating
EF1
Path length
4.51 mi
Path width
300 yd
Continued into
Barton, Ks (ICT)
Reported by
NWS Storm Survey
Coordinates
38.199, -99.019

The tornado did EF1 damage in Pawnee county but became stronger as it moved into Pawnee Rock in Barton County.

Thunderstorm Wind, Pawnee

When
May 16, 7:10 PM CST
Where
Pawnee County, 6.31 mi N of Ray
Measured
75 kt (86 mph) estimated gust
Reported by
Storm Chaser
Coordinates
38.260, -98.990

There was tree and road sign damage.

Hail, Hodgeman

When
May 16, 7:13 PM CST
Where
Hodgeman County, 8.31 mi N of Jetmore
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.200, -99.890

Hail, Hodgeman

When
May 16, 7:16 PM CST
Where
Hodgeman County, 9.67 mi N of Jetmore
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
38.220, -99.900

Thunderstorm Wind, Pawnee

When
May 16, 7:21 PM CST
Where
Pawnee County, 4.45 mi NNW of Ray
Measured
65 kt (75 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.230, -99.000

Power poles were blown down.

Hail, Rush

When
May 16, 8:03 PM CST
Where
Rush County, 1.28 mi ESE of Alexander
Measured
1.5 in hail
Reported by
Public
Coordinates
38.460, -99.530

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2017Every state in 2017This day in weather historyThe tornado archive for Kansas, 2017Warnings in Kansas, May 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 705197, 705163, 705164, 705165, 705166, 705167, 705168, 705169, 705170, 705171, 705172, 705173, 705174, 705175, 705176, 705177, 705178, 705179, 705180, 705181, 705157, 705182, 705159, 705183, 705184, 705185, 705201, 705186, 705187, 704416, 705188, 705189, 705190, 705191, 705158, 705160, 705161, 705192, 705193, 705162, and more.